Montana, 2013

Flash Flooding and Hail in Montana, August 9, 2013

August 9, 2013 · NWS MSO · 8 events in 3 counties and zones

A wave of monsoon moisture tracked south to north across western Montana on August 9, 2013. Embedded multicellular thunderstorms produced very heavy rain with flash flooding reported near Drummond and gusty winds that brought tree damage to portions of the Bitterroot and Missoula Valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$20,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A wave of monsoon moisture tracked south to north across western Montana on August 9, 2013. Embedded multicellular thunderstorms produced very heavy rain with flash flooding reported near Drummond and gusty winds that brought tree damage to portions of the Bitterroot and Missoula Valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 9, 1:27 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 9, 1:27 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
227 PM MDT Fri Aug 9 2013

...Thunderstorms developing this afternoon...

.DISCUSSION...Scattered thunderstorms have begun to develop across
central Idaho and into southwest Montana. Storms will continue
to develop through the remainder of the afternoon and into the
evening before showing a decreasing trend in activity. The primary
concerns with these storms are: 1) Frequent lightning, 2) Strong
downdraft/outflow wind gusts, 3) Small hail (generally less than
1/2 inch in diameter, and 4) brief moderate to heavy rainfall.

Saturday through Sunday...The overall weather pattern will mot be
changing much through the weekend. The ridge of high pressure
will reside over the Northern Rockies. Moisture and instability
will be available for shower and thunderstorm development each day
with activity peaking during the afternoon and evening hours.
Storm coverage will be expanding northward involving northwest
Montana during this time frame.

Southwesterly flow during the beginning of the week will keep
temperatures near normal and chances for afternoon thunderstorms
in the forecast. By the middle of the week model guidance agree
that high pressure will again bring drier air and even warmer
temperatures into the end of next week. This high pressure should
also decrease the chances for thunderstorms Wednesday through
Friday.

&&

.AVIATION...Scattered thunderstorms will be impacting north-
central Idaho and west-central Montana through the remainder of
the afternoon and into the evening hours. The airfields most
impacted will be KSMN and KBTM with gusty winds, lightning, and
potential some small hail. This convective activity will be
decreasing after sunset, however, a few cells may linger well into
the night. Conditions will be more favorable across northwest
Montana where storms will likely be confined to the crest of the
Divide. Mountains will be partly obscured at times in clouds and
precipitation.

&&

.FIRE WEATHER...Thunderstorms have begun to develop across the
Nez Perce, Bitterroot, Beaverhead-Deerlodge National Forests and
will eventually make their way into the Clearwater N.F. shortly.
The Red Flag Warning for these forests remains in effect for
lightning and potential for new fire starts, plus strong
downdraft/outflow wind gusts with these storms until later this
evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 10 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Missoula/Bitterroot Valleys.

ID...RED FLAG WARNING until 9 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Northern Clearwater
     Mountains...Orofino/Grangeville Region.

     RED FLAG WARNING until 10 PM MDT this evening Eastern Lemhi
     County...Western Lemhi County.

     RED FLAG WARNING until 5 AM PDT Saturday Southern Clearwater
     Mountains.

&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Aug 9, 1:17 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
217 PM MDT FRI AUG 9 2013

IDZ010-092100-
EASTERN LEMHI COUNTY-
217 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 300 PM
MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF LEADORE...OR 36 MILES EAST OF
CHALLIS...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LEADORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4479 11356 4472 11330 4458 11350 4468 11370
TIME...MOT...LOC 2017Z 202DEG 2KT 4469 11353
Special weather statement, Aug 9, 2:29 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
329 PM MDT FRI AUG 9 2013

IDZ006-009-092215-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
329 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHEASTERN IDAHO COUNTIES UNTIL 415 PM MDT/315 PM PDT/...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF COLSON CREEK IN THE MUSTANG
BURN...OR 23 MILES WEST OF SALMON...MOVING NORTHWEST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLSON CREEK IN THE
MUSTANG BURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4529 11475 4543 11455 4516 11427 4509 11436
TIME...MOT...LOC 2129Z 139DEG 21KT 4518 11441
Special weather statement, Aug 9, 2:59 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
359 PM MDT FRI AUG 9 2013

IDZ009-MTZ006-092230-
WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
359 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAVALLI AND NORTHERN
LEMHI COUNTIES UNTIL 430 PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF SPRING CREEK IN THE MUSTANG
BURN...OR 18 MILES WEST OF SALMON...MOVING NORTH AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPRING CREEK IN THE
MUSTANG BURN...INDIAN CREEK IN THE MUSTANG BURN...SADDLE BURN AREA
AND SHOUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4554 11444 4556 11414 4519 11414 4518 11432
TIME...MOT...LOC 2200Z 173DEG 32KT 4532 11425
Special weather statement, Aug 9, 3:33 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
433 PM MDT FRI AUG 9 2013

IDZ009-010-MTZ005-006-092315-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
433 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND NORTHERN
LEMHI COUNTIES UNTIL 515 PM MDT...

AT 427 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
GIBBONSVILLE...OR 27 MILES NORTH OF SALMON...MOVING NORTHWEST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOST TRAIL PASS AND
SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4555 11381 4553 11384 4548 11399 4579 11426
      4589 11397 4576 11389 4570 11390 4568 11392
      4563 11388 4560 11379
TIME...MOT...LOC 2233Z 153DEG 19KT 4560 11394
Special weather statement, Aug 9, 4:57 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
557 PM MDT FRI AUG 9 2013

MTZ043-100045-
POTOMAC/SEELEY LAKE REGION-
557 PM MDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MISSOULA COUNTY UNTIL 645
PM MDT...

AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF BONNER...OR 20 MILES EAST OF
MISSOULA...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POTOMAC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4692 11347 4684 11354 4689 11367 4696 11362
TIME...MOT...LOC 2357Z 311DEG 4KT 4690 11357

The radar

The Missoula radar (KMSX), 89 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 2 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ravalli

When
August 9, 5:05 PM MST
Where
Ravalli County, 0.48 mi W of Hamilton
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
46.250, -114.160

The Ravalli County emergency manager reported that multiple power lines were down around Hamilton.

Thunderstorm Wind, Missoula

When
August 9, 6:00 PM MST
Where
Missoula County, 3 mi NNE of Lolo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.820, -114.096

A NWS employee reported an estimated 60 mph wind gust just north of Lolo, Montana.

Thunderstorm Wind, Missoula

When
August 9, 6:17 PM MST
Where
Missoula County, (Mso)missoula Intl A
Measured
47 kt (54 mph) measured gust
Property damage
$7,000
Reported by
ASOS
Coordinates
46.920, -114.080

The Missoula International airport ASOS reported a gust to 54 mph from the south-southeast direction. An intense thunderstorm near Florence produced a strong outflow that traveled north into the Missoula Valley causing multiple trees to be uprooted, downed power lines, & damage to a tent at the Western Montana Fair. The Missoula 911 dispatch reported at least 13 calls related to either power outages or lines down.

Hail, Granite

When
August 9, 6:30 PM MST
Where
Granite County, (3du)drummond
Measured
0.75 in hail
Reported by
Public
Coordinates
46.670, -113.150

A person from the public reported penny size hail in Drummond.

Flash Flood, Granite

When
August 9, 6:40 PM MST to 7:30 PM MST
Where
Granite County, 1.08 mi SE of New Chicago to 3.01 mi W of New Chicago
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$20,000
Reported by
Public
Coordinates
46.621, -113.112

A slow moving wet thunderstorm dumped at least 1 of rainfall in one hour just southeast of Drummond. A rancher experienced a 5 foot wall of fast moving water that moved down their driveway. The fast flowing water laden with pea-sized hail and mud severely damaged grain & alfalfa crops, irrigation sprinklers and a fence. They said it was the worst flooding in at least 20 years.

Flash Flood, Granite

When
August 9, 6:40 PM MST to 7:30 PM MST
Where
Granite County, 1.62 mi SE of (3du)drummond to 1.54 mi SE of (3du)drummond
Cause
Heavy Rain
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
46.655, -113.124

A slow moving thunderstorm produced over an inch of rain in less than one hour during the evening of August 9, 2013 over the terrain southeast of Drummond, Montana. This triggered a flash flood up to four feet high that moved from small hillside gulches located north of Interstate 90 over the highway. One vehicle slid off the road and I-90 was shut down for a period of time until the water levels subsided.

Heavy Rain, Missoula

When
August 9, 6:52 PM MST to 7:22 PM MST
Where
Missoula County, 2 mi S of Clinton
Reported by
Trained Spotter
Coordinates
46.751, -113.730

A trained spotter two miles south of Clinton measured 1.05 of rainfall in 30 minutes.

Heavy Rain, Missoula

When
August 9, 6:54 PM MST to 7:24 PM MST
Where
Missoula County, Bonner
Reported by
Trained Spotter
Coordinates
46.870, -113.880

A trained spotter in Bonner measured 0.85 of rainfall in 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472147, 472146, 472148, 472151, 472152, 473040, 472149, 472150.